Wisconsin, 2020Flood in Wisconsin, June 30, 2020
June 30, 2020 · NWS DLH · 1 event in 1 county or zone
A mesoscale convective vortex moved across parts of the Northland during the early morning hours on June 30th. This feature, along with a moisture-rich low level jet, led to thunderstorms that were very efficient rain producers.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mesoscale convective vortex moved across parts of the Northland during the early morning hours on June 30th. This feature, along with a moisture-rich low level jet, led to thunderstorms that were very efficient rain producers. Rainfall amounts of 1 to 3 inches in a fairly short amount of time led to some minor flooding issues in parts of Burnett County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 30, 3:04 AM CST, 2 hours 45 minutes earlier.
Area forecast discussion, Jun 30, 3:04 AM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
404 AM CDT Tue Jun 30 2020
.SHORT TERM...(Today through Wednesday)
Issued at 404 AM CDT Tue Jun 30 2020
Another morning, another MCV. The center of circulation is
pivoting about Pine County and slowly drifting north-northeast.
Scattered showers and thunderstorms dot northwest Wisconsin west
into central Minnesota south of Highway 2. Convection is being
driven by a moisture-rich CAPE gradient draped across central
Minnesota and a quasi-stationary boundary, which is partially
reinforced by thunderstorm outflow. A weak LLJ continues to bring
warm, moist air from the south, though slightly drier air will
start to filter in from the west through the morning.
Scattered showers and thunderstorms will continue to pivot into
northeastern Minnesota through the morning and mid-day, gradually
decreasing in coverage and intensity as the system moves into a
more stable environment. Rainfall amounts will be quite variable,
with some places seeing a few hundredths and others up to around
half an inch. Severe weather is not anticipated due to a lack of
ideal vertical wind shear. As the MCV continues north this
morning, there may be some partial clearing to the south this
afternoon. MLCAPE on the order of 2 to 4 thousand J/kg, primarily
to the south and west, will create a potentially unstable
environment. However, a capping inversion and a lack of
significant synoptic forcing will likely keep the instability from
being released. Most short-range models keep the Northland dry
this afternoon, but some models (ex. NAM/HiResWRF-NMM) suggests a
line of showers and storms maintaining a patch towards the
Brainerd Lakes region this afternoon as they move east from an MCS
currently over North Dakota. I left the forecast dry for now, but
it will be worth keeping an eye on convection further west this
morning as there is a slight chance it could affect parts of the
Northland later this afternoon. Highs will make it into the 80s
for much of the region today.
Going into tonight, a cold front will move east into the region,
and while tonight will be mainly quiet aside from some patchy fog,
shower and thunderstorm chances will increase again on Wednesday.
There will be a marginal risk for some strong to severe
thunderstorms with 0-6 km wind shear 30-40 kt and sufficient CAPE
around 1-3K J/kg. Highs may be a smidge cooler, but still
expecting 80s for most locations.
.LONG TERM...(Wednesday night through Monday)
Issued at 404 AM CDT Tue Jun 30 2020
A cold front will slowly slide east Wednesday night into Thursday
along with an accompanying upper level short wave. This will keep
the chance for scattered showers and thunderstorms until Thursday.
Broad upper level ridging will take control Thursday and, despite
passage of the weak cold front, temperatures will warm up to the
upper 80s and lower 90s as southerly flow continues. The main
story going into Friday will be the heat, with most areas away
from Lake Superior warming into the low 90s. Long-range models
suggest potential for a short wave and associated cold front riding
along a generally zonal flow over the weekend which may bring
some showers or thunderstorms. Aside from that, temperatures will
continue to be hot over the weekend with highs in the 80s and 90s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1243 AM CDT Tue Jun 30 2020
An MCV will affect many of the terminals through the forecast by
generating showers and thunderstorms with periods of heavy rain,
gusty winds and occasional lightning. Cigs will be mainly VFR, but
MVFR/IFR cigs are possible with any thunderstorms. Areas of BR are
expected until just after sunrise with vsbys into the MVFR range,
with some isold IFR vsbys. The precipitation will subside around
sunrise. Cigs will improve to VFR with some gusty winds possible by
late morning.
&&
.MARINE...
Issued at 404 AM CDT Tue Jun 30 2020
Northeast winds will range from 5 to 15 kt today into Wednesday,
with some occasional gusts approaching 20 kt near the head of Lake
Superior during the afternoons. Wave heights will range from 1 to
3 ft. Showers and thunderstorms will affect the nearshore waters
through this morning, with cloud-to-water lightning possible at
times. A break in rain is expected this afternoon and tonight,
with returning chances for showers and thunderstorms Wednesday.
Areas of fog are possible this morning and again tonight.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 79 62 80 62 / 40 10 50 50
INL 86 69 87 63 / 10 20 60 50
BRD 87 68 83 63 / 10 30 80 30
HYR 89 68 88 65 / 10 10 40 40
ASX 86 63 89 65 / 40 10 40 40
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&
SHORT TERM...JDS
LONG TERM...JDS
AVIATION...GSF/JDS
MARINE...JDS
Hazardous weather outlook, Jun 30, 3:56 AM CST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
456 AM CDT Tue Jun 30 2020
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011000-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
456 AM CDT Tue Jun 30 2020
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Today and Tonight
Rain showers and thunderstorms will slowly move north and
dissipate today. While severe weather is not expected, some
storms will produce locally heavy rain and small hail.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a chance of thunderstorms across most of the Northland
on Wednesday. A few of these storms may be strong to severe.
The chance for scattered thunderstorms returns this weekend into
early next week.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation is not anticipated today or tonight.
LSZ121-140>148-011000-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
456 AM CDT Tue Jun 30 2020
This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.
.DAY ONE...Today and Tonight
There's a chance for thunderstorms this morning. Dense fog is
possible across the nearshore waters today.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a chance of thunderstorms on Wednesday. A few of these
storms may be strong to severe.
The chance for scattered thunderstorms returns this weekend into
early next week.
Wolfe/JDS
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jun 30, 5:24 AM CST, 25 minutes before
Special Weather Statement
National Weather Service Duluth MN
624 AM CDT Tue Jun 30 2020
MNZ012-021-301145-
Northern Cook/Northern Lake-Southern Cook/North Shore-
624 AM CDT Tue Jun 30 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN COOK COUNTY...
At 623 AM CDT, strong thunderstorms were along a line extending from
6 miles northeast of Hovland, to Boundary Waters Canoe Area
Wilderness, and moving north at 30 mph.
Wind gusts up to 35 mph, pea size hail, and frequent cloud to ground
lightning can be expected with these storms.
These storms will be near...
Gunflint Lake and Sea Gull Lake around 645 AM CDT.
Other locations impacted by these storms include Tom Lake, Bearskin
Lake, Brule Lake, Grand Portage Reservation, Judge C. R. Magney State
Park, Cherokee Lake, Cascade Lake, Poplar Lake, Daniels Lake and
North Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4786 8978 4783 8987 4788 9095 4819 9096
4818 9081 4809 9075 4812 9058 4810 9056
4811 9046 4809 9037 4811 9013 4809 9003
4802 8998 4798 8988 4802 8978 4801 8968
TIME...MOT...LOC 1123Z 191DEG 26KT 4791 8989 4795 9083
WolfeLocal storm report, Jun 30, 5:49 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
649 AM CDT TUE JUN 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 AM FLOOD 3 NNE SIREN 45.82N 92.37W
06/30/2020 BURNETT WI LAW ENFORCEMENT
REPORTED STREET FLOODING IN FRONT OF THE
COUNTY COURT HOUSE.
&&
WOLFEFlood, Burnett
- When
- June 30, 5:49 AM CST to 11:00 AM CST
- Where
- Burnett County, 0.15 mi NE of Burnett Co Arpt to 0.3 mi ENE of Burnett Co Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 45.822, -92.368
Heavy rainfall led to minor street flooding in front of the Burnett County Court House.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, June 30, 20202 deaths · 1 event
- Hail and Damaging Winds in Texas, June 30, 2020$7.1 million · 1 in hail · 3 events
- Hail and Damaging Wind in Nebraska, June 30, 2020$1.1 million · 1.5 in hail · 8 events
- Flash Flood and Hail in North Dakota, June 30, 2020$350,000 · 61 kt wind · 6 events
- Flash Flood and Hail in North Dakota, June 30, 2020$200,000 · 0.88 in hail · 4 events
- Damaging Winds in North Dakota, June 30, 2020$130,000 · 76 kt wind · 2 events
- Flash Flooding in Illinois, June 30, 2020$100,000 · 4 events
- Flash Flooding and Damaging Winds in Missouri, June 30, 2020$42,000 · 56 kt wind · 5 events
- Flash Flood in Missouri, June 30, 2020$50,000 · 1 event
- Damaging Winds in North Carolina, June 30, 2020$35,000 · 50 kt wind · 6 events
- Flash Flooding and Flooding in Ohio, June 30, 2020$24,000 · 50 kt wind · 12 events
- Damaging Winds in Alabama, June 30, 2020$6,000 · 60 kt wind · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899168.